Hail, Price
- When
- June 12, 11:08 PM CST to 11:10 PM CST
- Where
- Price County, 4.84 mi NW of Catawba
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.600, -90.600
A cold front moved into northwest Wisconsin late in the evening of June 12th and kicked off a few stronger storms. One of the storms featured large hail as it moved through the far southeast corner of the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved into northwest Wisconsin late in the evening of June 12th and kicked off a few stronger storms. One of the storms featured large hail as it moved through the far southeast corner of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 12, 5:43 PM CST, 5 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 643 PM CDT Tue Jun 12 2018 .SHORT TERM...(This evening through Wednesday) Issued at 332 PM CDT Tue Jun 12 2018 A slow moving cold front extending from Ontario, through the MN Arrowhead, and through northwest WI is poised to accelerate and finally move out of the Northland by later this evening. An approaching, potent shortwave trough from the west will give it the acceleration to pick up steam. Extensive cloud cover today is hanging on much longer than forecast, which is limiting the daytime heating, yet late afternoon and evening clearing may provide more heating to build up instability for thunderstorms. This approaching wave will bring moderate to strong forcing for ascent by this evening when it gets closer to the region, and the cold front will also provide some forcing. There is a good chance thunderstorms will develop by this evening in northwest WI and the MN Arrowhead, and some of the storms in WI this evening could be strong to severe. There will be 1000 to 2000 J/kg of MUCAPE and 40 to 50 knots of deep layer wind shear in northwest WI, enough to result in organized storms capable of hail and strong wind gusts. The precipitable water values will be about 1.25 inches, an environment that may lead to brief heavy rain. The limiting factors on severe weather will be that the deep layer wind shear is mainly the result of wind shear, and not direction shear, and there will be a lack of low-level wind flow to feed the storms. Have been leaning on the HRRR and RAP for timing and precipitation chances, which seem to have been doing well with the showers and weak storms we have seen today. Plus, these models have been better with the cloud cover trends, which will obviously play a big role in the destabilization of the boundary layer. There will be clearing overnight in the wake of the passing cold front and shortwave trough. High pressure will move into the region going into Wednesday. Overnight lows will be in the upper 40s and low 50s. Wednesday looks sunny and breezy with highs in the middle to upper 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 332 PM CDT Tue Jun 12 2018 Several rounds of thunderstorms, heavy rainfall, and possible flooding Friday through late Sunday night remain the primary concerns during the long term. Ridging at the surface and aloft to continue Wednesday night and Thursday over the Northland. Storms over the Dakotas Wednesday evening should slide to our south on the periphery of the surface ridge. Highs Thursday will reach the upper 60s to low 80s. A more active pattern is expected Thursday night through the weekend. A blocking pattern is forecast to set up over the Northern Pacific with the eastern anchor over the Intermountain West. The mid-level ridge will slide to the Deep South setting up ample moisture flow from both the Gulf and the Pacific into the Upper Midwest. The upper level features will slowly evolve from Thursday night through early next week as shortwave pass around the base of the low over the western states and north of the ridge over the south. A warm front will lift into the Northland Thursday afternoon and evening. Thunderstorm chances increase Thursday evening, and especially overnight, in response to surface convergence and a strengthening low-level jet. The complex of thunderstorms will migrate generally eastward Friday morning as it weakens. A cool front will move eastward across Minnesota and northwest Ontario on Friday, which will set the stage for another round of storms Friday afternoon and evening. Some of the storms may be strong to severe with 1 km mixed layer CAPE of 2 to 4 kJ/kg forecast. Deep layer shear will be lacking early in the evening, so initial storms may pulse up and down creating a damaging wind threat and a potential for large hail. The storm threat continues during the night as precipitable water values increase on a strengthening low-level jet. PWATs from the GFS of 1.7 to 2 inches are forecast overnight with robust 850 mb moisture transport focused south of US 2 in Minnesota and Wisconsin. In addition to the abundant moisture available, storm motions will be oblique to the LLJ suggesting training storms are possible. Storms moving over the same locations overnight will result in excessive rainfall and a potential for flash flooding late Friday night and Saturday morning. The baroclinic zone will become quasi-stationary over Wisconsin and Michigan, Saturday afternoon but is forecast to lift northward as a warm front over Minnesota and the Dakotas. The Pacific moisture stream will be enhanced by that time as the remnants of Hurricane Bud stream northward across the Four Corners region and into the Plains. Strong to severe storms are possible once again by late afternoon with stronger deep-layer shear and MLCAPE of 2-4 kJ/kg once again. GFS PWATs climb to between 1.8 and 2.2 inches from the Iron Range south by late afternoon. Training storms are possible Saturday night and early Sunday morning raising the risk of flash flooding once again. The front will become quasi-stationary once again from southwest Minnesota to northern Wisconsin and Upper Michigan. Strong thunderstorms are possible once again south of the boundary from central Minnesota across nearly all of northern Wisconsin. Afternoon MLCAPE values will push into the 1.5 to 3 kJ/kg range with deep layer shear of 35 to 40 knots. The severe storm threat will transition once again to heavy rainfall during the evening and overnight hours with flash flooding. Showers and storms will continue Monday morning in northwest Wisconsin and gradually taper off by afternoon. High pressure will build into the Northland once again ushering in a quieter period Monday night into Tuesday. In addition to the severe weather and flooding potential this weekend, temperatures will climb into the middle 80s for the southern half of the forecast area. Heat index values could approach 90 degrees south of US Highway 2 in Minnesota and Wisconsin. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 629 PM CDT Tue Jun 12 2018 A cold front is expected to set off some spotty showers and thunderstorms this evening, before moving off to the east. While the majority of thunderstorm activity is expected to affect areas of northwest Wisconsin, there could be a shower or thunderstorm this evening from KBRD to KHIB to KDLH for a short time. VFR conditions will be widespread, but the showers or storms could briefly reduce conditions to MVFR. Conditions will then improve behind the front, although there may be a bit of fog later in the night. Wednesday is shaping up to be a VFR day with mostly clear skies. && .PRELIMINARY POINT TEMPS/POPS... DLH 52 78 53 77 / 10 0 0 0 INL 46 78 48 81 / 10 0 0 0 BRD 51 78 54 80 / 10 0 0 10 HYR 52 78 50 79 / 40 0 0 0 ASX 53 78 52 78 / 40 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...Huyck AVIATION...DAP
Hazardous Weather Outlook National Weather Service Duluth MN 339 PM CDT Tue Jun 12 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 339 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to perhaps severe thunderstorms are possible over northwest Wisconsin late this afternoon through this evening. These storms will be capable of hail and strong wind gusts, especially areas near and east of the Park Falls and Prentice areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several rounds of strong to severe thunderstorms are forecast Thursday night through late Sunday night. In addition to the severe weather potential, widespread heavy rainfall is possible, which may result in flash flooding, especially Friday night and Saturday night. While the severe weather threat is non-zero across the entire Northland, areas south of US Highway 2 in Minnesota and Wisconsin are under the greatest risk. That area includes the Brainerd Lakes, Aitkin, Pine City, the Twin Ports, and all of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon and evening to report hail and wind gusts with anticipated thunderstorms in northwest Wisconsin. LSZ121-140>148-131200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 339 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight An isolated thunderstorm is possible along the south shore. Occasional lightning is the main threat with any storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several rounds of strong to severe thunderstorms are forecast from late Thursday night through Monday morning. G2/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
947 PM CDT TUE JUN 12 2018
WIZ004-008-009-130315-
Price-Iron-Sawyer-
947 PM CDT TUE JUN 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
CENTRAL PRICE AND SOUTHEASTERN SAWYER COUNTIES...
At 947 PM CDT, an area of strong thunderstorms was over Phillips, or
15 miles south of Park Falls, moving northeast at 30 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Phillips, Catawba, Kennan, Pike Lake, Cranberry Lake, Wilson Lake
Near Phillips, and Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4564 9068 4564 9084 4565 9084 4605 8993
4598 8993 4598 9004 4570 9005 4549 9068
TIME...MOT...LOC 0247Z 241DEG 27KT 4571 9045
DAPSpecial Weather Statement
National Weather Service Duluth MN
1045 PM CDT TUE JUN 12 2018
WIZ004-009-130400-
Price-Iron-
1045 PM CDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...
At 1044 PM CDT, a strong thunderstorm was 7 miles west of Lac Du
Flambeau, or 8 miles southeast of Turtle Flambeau Flowage, moving
northeast at 30 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
this storm will remain over mainly rural areas of northeastern Price
and southeastern Iron Counties, including the following locations:
Pike Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4598 8993 4598 9004 4587 9004 4587 9006
4603 9019 4617 8993
TIME...MOT...LOC 0344Z 241DEG 27KT 4599 9004
DAPSpecial Weather Statement National Weather Service Duluth MN 1053 PM CDT TUE JUN 12 2018 WIZ007-008-130430- Sawyer-Washburn- 1053 PM CDT TUE JUN 12 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WASHBURN AND SOUTHWESTERN SAWYER COUNTIES... At 1053 PM CDT, strong thunderstorms were along a line extending from near Stone Lake, to 7 miles east of Rice Lake, and moving east at 30 mph. Wind gusts up to 35 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Exeland and Couderay around 1120 PM CDT. Radisson around 1125 PM CDT. Other locations impacted by these storms include Reserve, Sissabagama Lake, Lac Courte Oreilles Reservation, Edgewater, Little Sissabagama Lake, Deer Lake, and Angus. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4588 9169 4588 9116 4564 9117 4564 9170 TIME...MOT...LOC 0353Z 265DEG 27KT 4579 9156 4550 9158 DAP
Special Weather Statement
National Weather Service Duluth MN
1101 PM CDT TUE JUN 12 2018
WIZ009-130415-
Price-
1101 PM CDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...
At 1101 PM CDT, a strong thunderstorm was near Tripoli, or 30 miles
southeast of Park Falls, moving east at 30 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
this storm will remain over mainly rural areas of southeastern Price
County, including the following locations: Brantwood and Clifford.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4546 9024 4563 9024 4566 9005 4565 9004
4545 9004
TIME...MOT...LOC 0401Z 265DEG 27KT 4555 9012
DAPSpecial Weather Statement National Weather Service Duluth MN 1104 PM CDT TUE JUN 12 2018 WIZ003-004-130430- Iron-Ashland- 1104 PM CDT TUE JUN 12 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN IRON AND SOUTHEASTERN ASHLAND COUNTIES... At 1104 PM CDT, an area of strong thunderstorms was near Glidden, or 19 miles northwest of Park Falls, moving east at 20 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Glidden around 1115 PM CDT. Other locations impacted by these storms include Island Lake Iron County and Morse. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4608 9073 4625 9076 4634 9030 4608 9025 TIME...MOT...LOC 0404Z 262DEG 19KT 4618 9064 DAP
Special Weather Statement
National Weather Service Duluth MN
1135 PM CDT TUE JUN 12 2018
WIZ003-004-130500-
Iron-Ashland-
1135 PM CDT TUE JUN 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL IRON AND
SOUTHEASTERN ASHLAND COUNTIES...
At 1135 PM CDT, an area of strong thunderstorms was 8 miles south of
Upson, or 15 miles northwest of Turtle Flambeau Flowage, moving east
at 30 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Gile around 1200 AM CDT.
Other locations impacted by these storms include Long Lake In Iron
County, Van Buskirk, Iron Belt, Gile Flowage, Montreal, Island Lake
Iron County, Pence, and Fisher Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4610 9048 4629 9054 4649 9021 4646 9018
4644 9018 4643 9016 4641 9016 4636 9012
4634 9012 4630 8993 4617 8993
TIME...MOT...LOC 0435Z 249DEG 24KT 4624 9038
DAPThe Duluth radar (KDLH), 185 km away, was scanning. The volume nearest the first event began at 05:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760109.